Alert archive / Hawaii / Flash Flood Warnings in 2014

Flash Flood Warning 14, NWS Honolulu, HI

July 13, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jul 13, 2014, 10:16 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2014, 10:16 PM HST (08:16 UTC)
Expired
Jul 14, 2014, 1:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 34 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 8.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 738 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
738 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

062 
WGHW50 PHFO 140816
FFWHFO
HIC001-141115-
/O.NEW.PHFO.FF.W.0014.140714T0816Z-140714T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1016 PM HST SUN JUL 13 2014

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 115 AM HST

* AT 1006 PM HST...RADAR SHOWED A HEAVY SHOWER 12 MILES WEST OF   
  VOLCANO...OR ABOUT 27 MILES SOUTHWEST OF HILO...MOVING SOUTHWEST AT
  10 MPH. RADAR DATA ALSO SHOWED ADDITIONAL SHOWERS FORMING AND 
  MOVING ASHORE ALONG THE KAU COAST. RAIN GAUGES IN THE AREA 
  REPORTED CONTINUED RAINFALL AS WELL.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOOD
  VALLEY...PAHALA...PUNALUU BEACH...PUNALUU...KAWA FLATS AND NAALEHU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 115 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1956 15543 1954 15523 1921 15514 1889 15574

$$

RYSHKO
1 follow-up statement
974 
WGHW70 PHFO 140901
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1101 PM HST SUN JUL 13 2014

HIC001-140910-
/O.CAN.PHFO.FF.W.0014.000000T0000Z-140714T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
1101 PM HST SUN JUL 13 2014

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF HAWAII IN
HAWAII COUNTY...

WEATHER RADAR SHOWED THAT HEAVY RAINFALL HAS MOVED OFFSHORE. THUS THE
FLASH FLOOD WARNING IS CANCELLED. RUNOFF WILL REMAIN HIGHER THAN 
USUAL IN STREAM BEDS AND LOW-LYING AREAS FOR SEVERAL HOURS.

LAT...LON 1956 15543 1954 15523 1921 15514 1889 15574

$$

RYSHKO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 8:30 PM HST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 13, 8:30 PM HST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SUN JUL 13 2014

.SYNOPSIS...
A TROUGH PASSING SOUTH OF THE STATE WILL SPREAD A VERY MOIST AIR
MASS NORTHWEST FROM THE BIG ISLAND...ENCOURAGING THE DEVELOPMENT OF
LOCALLY HEAVY SHOWERS THROUGH TUESDAY. MEANWHILE...TRADE WINDS WILL
PERSIST THROUGH THE FORECAST PERIOD...STRENGTHENING TONIGHT...
WEAKENING THROUGH THE FIRST HALF OF THE WEEK...AND THEN
STRENGTHENING AGAIN FROM WEDNESDAY INTO FRIDAY.

&&

.DISCUSSION...
A TROUGH PASSING SOUTH OF THE BIG ISLAND BROUGHT WITH IT A MOIST AIR
MASS FROM THE DEEP TROPICS...ENCOURAGING HEAVY SHOWERS AND
THUNDERSTORMS TO DEVELOP ALONG NORTHEAST AND SOUTHEAST SLOPES OF THE
BIG ISLAND FROM THIS AFTERNOON INTO TONIGHT. THIS AIR MASS LIKELY
WILL SPREAD FURTHER NORTHWEST ONTO PARTS OF MAUI COUNTY OVERNIGHT. A
DRIER AIR MASS WILL PREVAIL FROM MOLOKAI TO NIIHAU THROUGH THE SHORT
RUN...BUT THE DEEPER MOISTURE WILL REACH MOST OF THE STATE BY
TUESDAY. THE PASSING TROUGH ALSO WILL TIGHTEN THE PRESSURE GRADIENT
ACROSS THE STATE...LEADING TO LOCALLY STRONGER TRADE WINDS THROUGH
THE NEXT 24 TO 36 HOURS.

INTERESTINGLY...THE CONVECTION WAS DRIVEN ALMOST EXCLUSIVELY BY THE
PLENTIFUL MOISTURE FROM LOWER LEVELS. ALOFT...MODERATE RIDGING
EXTENDED OVER THE AREA FROM THE EAST...AND GUIDANCE GENERALLY AGREED
IN PREDICTING THE RIDGE TO BUILD GRADUALLY THROUGH ABOUT TUESDAY.
LIKEWISE...TEMPERATURES ALOFT WERE WARMER THAN THE USUAL -10 CELSIUS
THRESHOLD FOR SIGNIFICANT RISK OF THUNDER. AS A RESULT...LOCAL TOOLS
RUN ON MODEL OUTPUT ALSO UNDER-PREDICTED THE CHANCE OF THUNDER FOR
THE BIG ISLAND THIS EVENING...AND MAY DO SO AGAIN FOR THE REST OF
THE STATE DURING THE NEXT COUPLE OF DAYS. THAT SAID...THE GREATEST
CONVERGENCE AT THE SURFACE SHOULD REMAIN CLOSE TO THE TROUGH
AXIS...LIMITING THE LIKELIHOOD OF DEEP CONVECTION OVER THE SMALLER
ISLANDS.

BY THE SECOND HALF OF THE WEEK...RIDGING ALOFT SHOULD BUILD EVEN
FURTHER...SUPPORTING SLIGHTLY STRONGER TRADE WINDS NEAR THE SURFACE.
THE WINDS WILL CLEAR OUT MOST OF THE LINGERING MOISTURE IN TURN...
THOUGH SOME WILL END UP ENHANCING SHOWERS OVER WINDWARD SLOPES.

&&

.AVIATION...
MOISTURE FROM A SURFACE TROUGH MOVING THROUGH THE AREA WILL MAINLY
AFFECT WINDWARD PARTS OF THE BIG ISLAND TONIGHT...AND EVENTUALLY THE
OTHER ISLES TONIGHT AND TOMORROW AS IT MOVES WEST.  PERIODS OF MVFR
AND IFR CONDITIONS WILL OCCUR...ESPECIALLY IN WINDWARD AND MAUKA
SECTIONS. AIRMETS FOR MOUNTAIN OBSCURATION HAVE ALREADY BEEN ISSUED
FOR THE BIG ISLAND...MAUI AND MOLOKAI.  LANAI...OAHU AND KAUAI WILL
BE ADDED LATER IF NECESSARY.

ISOLATED THUNDERSTORMS HAVE ALSO BEEN FIRING OVER WINDWARD AREAS OF
THE BIG ISLAND...AND THE CHANCE FOR MORE WILL GRADUALLY DIMINISH AS
THE NIGHT WEARS ON.

&&

.MARINE...
THE TROUGH PASSING JUST TO THE SOUTH WILL KEEP THE PRESSURE GRADIENT
STRONG ENOUGH TO REQUIRE A SMALL CRAFT ADVISORY THROUGH TONIGHT. AS
THE TROUGH MOVES WEST OF THE BIG ISLAND INTO MONDAY MORNING...THE
GRADIENT SHOULD RELAX ENOUGH SO THAT WINDS DROP BELOW THE 25-KNOT
ADVISORY THRESHOLD. ANY DECREASE IN WINDS WILL BE BRIEF THOUGH...AS
BUILDING HIGH PRESSURE FAR NORTHEAST OF THE STATE LIKELY WILL
STRENGTHEN WINDS ENOUGH TO REQUIRE A SMALL CRAFT ADVISORY AGAIN BY
THE SECOND HALF OF THE WEEK.

A SOUTH SWELL WILL BRING INCREASED SURF TO SOUTH-FACING SHORES
THROUGH TUESDAY...POSSIBLY RAISING IT TO NEAR THE ADVISORY LEVEL.
ANOTHER SOUTH SWELL WILL ARRIVE AROUND WEDNESDAY...SUPPORTING
MODERATE SURF ALONG SOUTH-FACING SHORES INTO NEXT WEEKEND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 6 AM HST MONDAY FOR MAALAEA BAY-
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG
ISLAND SOUTHEAST WATERS.

&&

AVIATION...KINEL
REST...RYSHKO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:06 PM HSTAreal Flood AdvisoryHFOHawaii6 hr
Jul 13, 6:27 PM HSTFlash Flood WarningHFOHawaii3 hr
Jul 13, 7:26 PM HSTFlash Flood WarningHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.